1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

SSRI Discontinuation Syndrome

Part 1: A Risk of Stopping Taking Antidepressants

By PaulaHOST

Updated June 09, 2014

A scenario:
You've been on an SSRI antidepressant for five weeks or more. The doctor feels that the dosage needs to be decreased or the medication needs to be discontinued. He prescribes changes and tapering in the usual 10mg increments.

Within a couple of days of starting this, you begin to exhibit severe flulike symptoms - headache, diarrhea, nausea, vomiting, chills, dizziness and fatigue. There may be insomnia. Agitation, impaired concentration, vivid dreams, depersonalization, irritability and suicidal thoughts are sometimes occurring. These symptoms last anywhere from one to seven weeks and vary in intensity. You wonder what the heck is going on.

It's called SSRI discontinuation syndrome, a result of reducing dosage or stopping taking these antidepressants, and it can really be the pits. Here is what causes it:

Some SSRI medications have a very short half-life. This means they produce no metabolites that help the medication stay in the body for an extended period. They go in, last a few hours, and come out again.

SSRI's are split into two categories: long acting and short acting. For example, Prozac is a longer-acting SSRI. Paxil, Effexor, Zoloft and Luvox are short-acting. The shorter acting SSRIs, when discontinued or when the dosage is lowered, produce an "anticholinergic rebound," which is an interruption in production of the key neurotransmitter acetylcholine. (Acetylcholine is the neurotransmitter used more when a person is under greater stress.) These symptoms will last anywhere from one to seven weeks, and then disappear.

Symptoms of SSRI Discontinuation Syndrome

Neurologic symptoms include:
  • Dizziness
  • Vertigo
  • Lightheadedness
  • Difficulty walking
Somatic (bodily) complaints include:
  • Nausea/vomiting
  • Fatigue
  • Headaches
  • Insomnia
Less common difficulties:
  • Shock-like sensations
  • Parasthesia (skin crawling, burning or prickling)
  • Visual disturbances
  • Diarrhea
  • Muscle pain
  • Chills
Non-specific mental symptoms:
  • Shock-like sensations
  • Agitation
  • Impaired concentration
  • Vivid dreams
  • Depersonalization - sense of unreality and loss of self
  • Irritability
  • Suicidal thoughts

Will I Get SSRI Discontinuation Syndrome? How Long Will It Last?

Double-blind controlled studies now indicate that 35-78% of patients who, after five weeks or more of treatment with the medication, abruptly stop certain antidepressants or titrate down in 10mg increments or more, will develop one or more of the discontinuation symptoms. When allowed to run its course, SSRI discontinuation syndrome duration is variable (one to several weeks) and ranges from mild-moderate intensity in most patients, to extremely distressing in a small number.

Part 2: Practical Tips for Tapering Off to Avoid or Minimize SSRI Discontinuation Syndrome

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.